Back to some more Board-Style questions:
56 y/o F with acute organophosphate overdose, severe bronchorrhea, bradycardia and coma. She is intubated for airway protection and atropine therapy initiated. After 10 mg Atropine her HR is 130, BP 160/90 and secretions are still copious. Which of the following is the most appropriate next step in management?
- Stop Atropine, start Epinephrine
- Stop Atropine, start Vasopressin
- Stop Atropine, Start Pralidoxime
- Continue Atropine therapy alone
- Continue Atropine therapy and add Pralidoxime
Organophosphates bind to and inhibit Acetylcholinesterase causing a cholinergic syndrome (Sludge- Salivation, lacrimation, Urination, Defecation, GI distress and Emesis – as well as Bronchorrhea with variable effects on HR). Mortality from organophosphate OD is usually attributed to hypoxia from bronchorrhea. Treatment includes high doses of Atropine (endpoint being reduction of bronchial secretions, not HR or BP control). Over time the bond between Acetylcholinesterase and organophosphates becomes irreversible (aging) so Pralidoxime has to be given as it acts to break the complex bond between the two and reverse symptoms further.